Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 35, NWS Paducah, KY

June 20, 1998Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 20, 1998, 7:59 AM CDT for Butler County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 7:59 AM CDT (12:59 UTC)
Expired
Jun 20, 1998, 12:00 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2671 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 201258
FFWPAH
MOC023-201700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
759 AM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 1200 PM CDT

* AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO MOVE EAST AT 20 MPH
  ACROSS BUTLER COUNTY.

* DOPPLER RADAR ESTIMATES OF RAINFALL OVERNIGHT HAVE BEEN FROM 3 TO
  6 INCHES NORTH OF A STRINGTOWN...QULIN LINE.  A COOPERATIVE
  OBSERVER IN POPLAR BLUFF REPORTED 3.2 INCHES OF RAINFALL
  OVERNIGHT.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOC K OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

&
SHANKLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:10 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 2:10 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 AM CDT SAT JUN 20 1998

MAIN FORECAST CONCERN FOR TODAY IS THUNDERSTORM CHANCES/AREA OF
FOCUS.

SIMILAR SCENARIO OVERNIGHT AS PREVIOUS 24 HOURS HOWEVER SATURDAY
DAYTIME APPEARS MUCH MORE FAVORABLE FOR CONTINUED THUNDERSTORMS THAN
DID FRIDAY. 06Z SURFACE ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER
EASTERN TN WITH LOW PRESSURE OVER THE PLAINS.
A WEAK NEAR STATIONARY FRONT EXTENDED FROM NE KS ACROSS CENTRAL AND
SOUTHERN MO ACROSS SOUTHERN IL TO NORTHERN KY.  LOW TO MID 70
DEWPOINTS WERE SOUTH OF FRONT WITH MID TO UPPER 60S JUST NORTH OF
FRONT. 06Z ADAP SHOWED SW TO NE INSTABILITY GRADIENT WITH -3 LI/S
OVER SW IN TO -8 OVER SE MO.

EXPECT THUNDERSTORMS TO CONTINUE MOVING EAST ALONG FRONTAL BOUNDARY
THIS AM WITH SOME GRADUAL DECREASE IN INTENSITY AND COVERAGE AS THEY
APPROACH MORE STABLE AND DRIER AIR OVER EASTERN PART OF THE FA.
EXPECT THUNDERSTORMS TO BE AT LEAST IN SCATTERED CATEGORY ACROSS THE
FA TODAY CONSIDERING ADVECTION OF MOISTURE FIELDS (NSAT SHOWED 12 TO
15 H8 DEWPOINTS BY MIDDAY ACROSS CENTER OF THE FA WITH MRH VALUES OF
50 TO 70% BY MIDDAY)...INCREASING INSTABILTY...AND H5 SHORT WAVE
MOVING EAST ACROSS THE FA.  SLIGHTLY BETTER CHANCE OVER THE WESTERN
AND NORTHERN PART OF THE FA IN MORE FAVORABLE VERTICAL MOTION FIELDS
AND INSTABILITY.

BELIEVE MOS TEMPS IF ANYTHING MAY BE A TAD HIGH CONSIDERING SHIELD
OF CLOUDS OVER FA THIS AM AND PROBABLY BROKEN LOW CLOUDS MUCH OF
DAY. H5 HEIGHTS GRADUALLY INCREASE IN NEARLY ZONAL FLOW OVER THE
WEEKEND...SO SEE NO RELIEF FROM HIGH TEMPS OTHER THAN WITH CLOUDS.

SHANKLIN

In the hours before

Special weather statement, Jun 20, 2:53 AM CDT, 5 hours 6 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...FOR ALL
OF SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG
AND SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN
ILLINOIS.  IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF
A LINE FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA EARLY THIS MORNING.  BE PREPARED TO QUICKLY
MOVE TO THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR
AREA. CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER
AREA IF THREATENING WEATHER APPROACHES.  SOME OF THE STORMS COULD
QUICKLY FLOOD LOW LYING...FLOOD PRONE AREAS.

SHANKLIN
Special weather statement, Jun 20, 2:53 AM CDT, 5 hours 6 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT...FOR ALL
OF SOUTHEAST MISSOURI...AND FOR THAT PART OF SOUTHERN ILLINOIS ALONG
AND SOUTH OF HIGHWAY 13 FROM CARBONDALE TO MARION AND SHAWNEETOWN
ILLINOIS.  IN KENTUCKY THE WATCH INCLUDES THOSE AREAS ALONG AND WEST OF
A LINE FROM MORGANFIELD...TO PRINCETON AND CADIZ KENTUCKY.

ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA EARLY THIS MORNING.  BE PREPARED TO QUICKLY
MOVE TO THE SAFEST PART OF YOUR HOME IF A WARNING IS ISSUED FOR YOUR
AREA. CAMPERS SHOULD BE PREPARED TO MOVE QUICKLY TO A DESIGNATED SHELTER
AREA IF THREATENING WEATHER APPROACHES.  SOME OF THE STORMS COULD
QUICKLY FLOOD LOW LYING...FLOOD PRONE AREAS.

SHANKLIN
Special weather statement, Jun 20, 5:00 AM CDT, 2 hours 59 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH COVERED SOUTHEAST MISSOURI...AS
WELL AS MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS EXPIRED.

THUNDERSTORMS WILL CONTINUE IN MANY AREAS FOR AT LEAST A COUPLE
HOURS AFTER DAYBREAK...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS EARLY THIS MORNING MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS. BE PREPARED TO MOVE QUICKLY
TO HIGHER GROUND IF FLOODING IS OBSERVED. IF YOU ARE TRAVELING EARLY
THIS MORNING BE ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS AND
BE PREPARED TO SLOW DOWN.

SHANKLIN
Special weather statement, Jun 20, 5:00 AM CDT, 2 hours 59 minutes before
ILZ084>094-KYZ001>014-MOZ076-086-087-100-107>112-114-201000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH COVERED SOUTHEAST MISSOURI...AS
WELL AS MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS EXPIRED.

THUNDERSTORMS WILL CONTINUE IN MANY AREAS FOR AT LEAST A COUPLE
HOURS AFTER DAYBREAK...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS.

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS EARLY THIS MORNING MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS. BE PREPARED TO MOVE QUICKLY
TO HIGHER GROUND IF FLOODING IS OBSERVED. IF YOU ARE TRAVELING EARLY
THIS MORNING BE ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS AND
BE PREPARED TO SLOW DOWN.

SHANKLIN
Local storm report, Jun 20, 5:48 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    VAN BUREN                 MO   1 INCH HAIL
06/19/98   CARTER

1205 AM    WAPPAPELLO                MO   58 MPH TSTM GUST
06/20/98   WAYNE                          EOC REPORTED WIND GUST OF
                                          55 TO 60  MPH.

1246 AM    POPLAR BLUFF              MO   65 MPH TSTM GUST
06/20/98   BUTLER

0109 AM    POPLAR BLUFF              MO   60 MPH TSTM GUST
06/20/98   BUTLER                         NUMEROUS TREES DOWN IN
                                          POPLAR BLUFF

0109 AM    POPLAR BLUFF              MO   1 INCH HAIL
06/20/98   BUTLER

0245 AM    HERRIN                    IL   65 MPH TSTM GUST
06/20/98   WILLIAMSON                     REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0255 AM    ZEIGLER                   IL   WIND DAMAGE
06/20/98   FRANKLIN                       POWER LINES DOWN

0300 AM    ROYALTON                  IL   58 MPH TSTM GUST
06/20/98   FRANKLIN                       TREE FELL ON CAR

0312 AM    BLAIRSVILLE               IL   WIND DAMAGE
06/20/98   WILLIAMSON                     TREES DOWN

0312 AM    CAMBRIA                   IL   WIND DAMAGE
06/20/98   WILLIAMSON                     TREES DOWN SOUTH OF
                                          CAMBRIA

0330 AM    JOHNSTON CITY             IL   WIND DAMAGE
06/20/98   WILLIAMSON                     1.5 FOOT DIAMETER TREE
                                          UPROOTED 3/4 MILE EAST OF
                                          IL-37 ALONG WILLIAMSON/
                                          FRANKLIN COUNTY LINE

0348 AM    HARRISBURG                IL   WIND DAMAGE
06/20/98   SALINE                         TREES DOWN
Local storm report, Jun 20, 5:48 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
548 AM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    VAN BUREN                 MO   1 INCH HAIL
06/19/98   CARTER

1205 AM    WAPPAPELLO                MO   58 MPH TSTM GUST
06/20/98   WAYNE                          EOC REPORTED WIND GUST OF
                                          55 TO 60  MPH.

1246 AM    POPLAR BLUFF              MO   65 MPH TSTM GUST
06/20/98   BUTLER

0109 AM    POPLAR BLUFF              MO   60 MPH TSTM GUST
06/20/98   BUTLER                         NUMEROUS TREES DOWN IN
                                          POPLAR BLUFF

0109 AM    POPLAR BLUFF              MO   1 INCH HAIL
06/20/98   BUTLER

0245 AM    HERRIN                    IL   65 MPH TSTM GUST
06/20/98   WILLIAMSON                     REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0255 AM    ZEIGLER                   IL   WIND DAMAGE
06/20/98   FRANKLIN                       POWER LINES DOWN

0300 AM    ROYALTON                  IL   58 MPH TSTM GUST
06/20/98   FRANKLIN                       TREE FELL ON CAR

0312 AM    BLAIRSVILLE               IL   WIND DAMAGE
06/20/98   WILLIAMSON                     TREES DOWN

0312 AM    CAMBRIA                   IL   WIND DAMAGE
06/20/98   WILLIAMSON                     TREES DOWN SOUTH OF
                                          CAMBRIA

0330 AM    JOHNSTON CITY             IL   WIND DAMAGE
06/20/98   WILLIAMSON                     1.5 FOOT DIAMETER TREE
                                          UPROOTED 3/4 MILE EAST OF
                                          IL-37 ALONG WILLIAMSON/
                                          FRANKLIN COUNTY LINE

0348 AM    HARRISBURG                IL   WIND DAMAGE
06/20/98   SALINE                         TREES DOWN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:14 PM CDTSevere Thunderstorm WarningPAHCarter61 min
Jun 19, 11:34 PM CDTSevere Thunderstorm WarningPAHWayne56 min
Jun 20, 12:08 AM CDTSevere Thunderstorm WarningPAHBollinger52 min
Jun 20, 12:12 AM CDTSevere Thunderstorm WarningPAHButler, Ripley58 min
Jun 20, 12:29 AM CDTSevere Thunderstorm WarningPAHStoddard51 min
Jun 20, 12:51 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott54 min
Jun 20, 1:12 AM CDTSevere Thunderstorm WarningPAHButler33 min
Jun 20, 1:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 3:23 AM CDTFlash Flood WarningPAHButler2 hr
Jun 20, 4:26 AM CDTSevere Thunderstorm WarningPAHWayne64 min
Jun 20, 5:18 AM CDTFlash Flood WarningPAHButler3 hr
Jun 20, 5:22 AM CDTSevere Thunderstorm WarningPAHStoddard68 min
Jun 20, 11:30 AM CDTFlash Flood WarningPAHWayne5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.